Observation: Copious coffee consumption while taking MAO inhibitors may lead to severe hypertension
High caffeine consumption may lead to severe hypertension in patients taking monoamine oxidase (MOA) inhibitors for atypical depression and other disorders, according to a patient observation being published in Annals of Internal Medicine.
The authors reported a case of severe hypertension in a 56-year-old man taking an MAO inhibitor for major depressive disorder in increasing doses to 50 mg twice daily. In the days after his last dose increase, he began to have progressively severe headaches, difficulty concentrating, and his blood pressure exceeded 100/110 mm Hg. He had been avoiding tyramine-rich foods, which are known to cause hypertension in patients taking MAO inhibitors, but admitted to consuming 10 to 12 cups of caffeinated coffee every day for many years. The authors instructed the patient to stop drinking caffeinated coffee and his blood pressure returned to normal. The authors suggest that physicians advise patients to limit caffeinated coffee consumption while receiving MAO inhibitor therapy.
Research: Severe Hypertension Related to Caffeinated Coffee and Tranylcypromine: A Case Report, N. van der Hoeven, I. Visser, A. Schene, and B. van den Born, Annals of Internal Medicine, published 5 May 2014.